Nevada, 2019Wildfire in Nevada, August 4 to 13, 2019
August 4 to 13, 2019 · NWS LKN · 1 event in 1 county or zone
The Corta fire was caused by lightning and started on August 4, 2019. It burned approximately 16,526 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Corta fire was caused by lightning and started on August 4, 2019. It burned approximately 16,526 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 4, 1:49 PM PST, 5 hours 11 minutes earlier.
Area forecast discussion, Aug 4, 1:49 PM PST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Elko NV
249 PM PDT Sun Aug 4 2019
.SYNOPSIS...Four Corners high pressure will provide hot and dry
weather across northern and central Nevada on Monday and Tuesday
with valley highs in the 90s to around 100 degrees. A Pacific
Northwest upper trough and frontal system will provide the next
best chance of thunderstorms Wednesday afternoon into Thursday
followed by breezy and a bit cooler conditions Friday into next
weekend.
&&
.SHORT TERM...Sunday evening through Tuesday.
A few isolated dry to marginally wet thunderstorms will be
possible this Sunday late afternoon and evening in northern and
eastern Elko as well as eastern White Pine counties. Otherwise,
the Four Corners high will slip a little deeper into Arizona
ensuring hot/dry, and essentially storm- free weather will
prevail across northern and central Nevada on Monday and Tuesday.
Look for valley temperatures in the 90s to around 100 degrees both
days while south to southwest breezes gust into the 20 to 25 mph
range in some areas. Nighttime lows will cool to comfortable
levels in the upper 40s to lower 60s.
.LONG TERM...Tuesday night through next Sunday.
The 500 mb ridge begins to move eastward some at the start of the
long term period, as an upper low in the Pacific starts to press
in. A boundary slowly moving through Nevada from Wednesday evening
through Thursday evening looks to provide initiation of
convection both days, though the tropical moisture feed does not
look that impressive so the likelihood would be towards dry
thunderstorms. The GFS has been trending a little more moist with
every run so there is the outside chance that dry thunderstorms
could end up being a bit higher in coverage.
Global models and ensembles in pretty good agreement that the low
will eject northeastward beginning Friday which will provide
Nevada with dry air and breezy conditions as the gradient
tightens, and by Sunday Nevada would be in a lighter zonal flow. A
general cooling trend will take place in the long term, with many
valleys a bit below normal in the 80's by the weekend with some
pretty widespread lows on Saturday night in the 40's and possibly
even some upper 30's in coldest valleys.
&&
.AVIATION...
VFR conditions expected through Monday afternoon.
Note: KBAM AMD NOT SKED due to missing clouds/cigs.
KTPH AMD NOT SKED due to missing observations. Obs for KTPH are
available via phone but a continuous weather watch is not
possible.
&&
.FIRE WEATHER...A few isolated dry thunderstorms are expected
this Sunday late afternoon and evening over eastern portions of Elko
and White Pine counties (FWZ 469, 470, and 455) while minimum RHs
will be critical in valley locations of all zones with a few winds gusts
into the 20 to 25 mph range.
Monday and Tuesday will be hot and dry and essentially storm-free
with valley temperatures in the 90s to around 100 degrees. Although
south to southwest breezes are forecast to remain below RFW criteria
minimum RHs will reach critical levels from 10 to 15 percent.
Fire weather concerns regarding lightning strikes will increase
by midweek as isolated to scattered dry and wet thunderstorms will
be possible Wednesday afternoon through Thursday as a Pacific
Northwest upper trough and frontal system impact the region. Breezy
and a little cooler conditions are expected to follow Friday into
next weekend.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&
95/90/90/95
In the hours before
Special weather statement, Aug 4, 5:51 PM PST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Elko NV
651 PM PDT Sun Aug 4 2019
NVZ033-050215-
Southeastern Elko County-
651 PM PDT Sun Aug 4 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ELKO COUNTY...
At 650 PM PDT, a strong thunderstorm was located 7 miles north of
West Wendover, moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will remain over mainly rural areas of southeastern Elko
County.
LAT...LON 4074 11412 4090 11424 4100 11404 4079 11404
4073 11405 4074 11408
TIME...MOT...LOC 0150Z 234DEG 26KT 4087 11409
93Wildfire, Ruby Mountains/E Humboldt Range
- When
- August 4, 7:00 PM PST to August 13, 1:00 PM PST
- Where
- Ruby Mountains/E Humboldt Range forecast zone
- Injuries
- 2 direct, 0 indirect
- Property damage
- $35,000
- Reported by
- Other Federal Agency
- Coordinates
- 40.294, -115.130 (the zone’s center; the record gives no point)
Two volunteer firefighters were injured while battling the fire. The fire came upon their position and burned over them and their vehicle. The vehicle sustained damage and one firefighter needed to be transported to the hospital.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in North Dakota, August 4, 20191 death · 1 in hail · 2 events
- Hail and Damaging Winds in North Dakota, August 4 to 5, 2019$55,000 · 1.75 in hail · 16 events
- Flood and Lightning Strike in Florida, August 4, 20191 injured · $100 · 2 events
- Flash Flooding and Damaging Winds in Utah, August 4, 201956 kt wind · 8 events
- Flash Flood and Flood in Massachusetts, August 4, 2019$7,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in South Dakota, August 4, 20191.75 in hail · 7 events
- Flash Flood and Damaging Winds in Nebraska, August 4, 201970 kt wind · 7 events
- Damaging Winds in Virginia, August 4, 2019$9,000 · 50 kt wind · 6 events
- Damaging Winds in Alabama, August 4, 2019$400 · 52 kt wind · 6 events
- Flash Flood and Heavy Rain in Hawaii, August 4 to 5, 20195 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 4, 20194 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 4, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841830.